Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this river flood warning at May 28, 2018, 8:24 PM CDT for Phillips County, Rooks County, Kansas. It took effect at May 28, 2018, 10:11 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2018, 8:24 PM CDT (01:24 UTC)
- In effect from
- May 28, 2018, 10:11 PM CDT
- Expired
- May 29, 2018, 4:21 PM CDT
- In force
- 18 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Bow Creek near Stockton (SKTK1).
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 13.6 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06871500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 28, 6:35 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 28, 6:35 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Hastings NE 635 PM CDT Mon May 28 2018 .SHORT TERM...(This evening through Tuesday Night) Issued at 324 PM CDT Mon May 28 2018 Been a hectic day today, thunderstorms started moving into far western portions of the CWA early/mid morning, and have been going since...thus the shorter AFD. In the bigger picture, upper level flow across the region is south- southwesterly, thanks to low pressure which continues to spin over portions of UT and a ridge axis extending north from TX into the upper Midwest. Between a mid level shortwave disturbance and lower/mid level warm advection that has been ongoing through the day, convection has continued. It's a messy surface pattern across the area, the main low is off to our SW over the southern CO/KS border, but outflow boundaries from earlier activity shifted south, sparking off/aiding in thunderstorm development, resulting in more outflow...currently the NW portions of the CWA has ENE winds, it's much more variable in speed/direction near the thunderstorms, then gusty and southeasterly across the southeastern portions of the CWA. This is all resulting in quite a temp gradient across the area too, with mid 60s to mid 90s. Models have not had the greatest handle on how things have evolved, so obviously confidence in anything the rest of today/tonight is not high at all. The threat for strong/severe storms will continue through late today, but best chances look to be mainly confined to the southwestern quadrant of the CWA. The threat should wane with time this evening/tonight. Kept PoPs around all evening/night, though they'd more questionable the further east across the CWA you go. As we get into tomorrow, there's uncertainty with exactly how much activity will be ongoing across the area..models suggest best chances will be across the western half of the CWA. Potential for esp afternoon/evening severe thunderstorms will return, instability/deeper layer shear in place once again, but there is better upper level forcing as the low/SSE-trailing trough axis are moving onto the Plains. Southern portions of the CWA are included in the Day 2 Slight Risk. .LONG TERM...(Wednesday through Monday) Issued at 324 PM CDT Mon May 28 2018 Due to ongoing convection, little time was spent on the long term period and saw no reason to make any notable changes to the blended grids. Overall, have things drying out for Wednesday, with periodic thunderstorm chances returning Thursday through Sat. Doesn't look as hot as the past couple of days, highs remain in the 80s to lower 90s for most days. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 631 PM CDT Mon May 28 2018 There will be on and off thunderstorms through much of the period but timing them will be a little bit of a challenge. Winds will be from the south. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...JCB
Hazardous weather outlook, May 28, 8:04 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 804 PM CDT Mon May 28 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 804 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances will continue across the outlook area tonight. A few of the storms could be strong with small hail and gusty winds the primary threat, especially across north central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms will be possible across the entire outlook area on Tuesday with the greatest threat being during the late afternoon and evening hours. The primary severe weather threats will be wind gusts in excess of 60 mph and hail to the size of golf balls. Thunderstorm chances return to the forecast Thursday...then again Friday through Saturday. The more widespread chance for thunderstorms appears to be Friday night. It is still too early to determine if there will be a severe weather threat during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 28, 5:19 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
519 PM CDT MON MAY 28 2018
KSZ017-282230-
Rooks KS-
519 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
530 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 12 miles north of Ogallah, moving
northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
People in southwestern Rooks County should monitor the weather
situation closely. A warning may be needed if the storms move into
the area. Be ready to seek shelter if severe weather threatens.
LAT...LON 3918 9961 3931 9960 3938 9936 3913 9922
3913 9960
TIME...MOT...LOC 2219Z 239DEG 35KT 3916 9968
FaySpecial weather statement, May 28, 5:38 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
538 PM CDT MON MAY 28 2018
KSZ017-282330-
Rooks KS-
538 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 630 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 17 miles northeast of Ogallah, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainville, Stockton, Palco, Zurich and Codell.
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3930 9960 3948 9926 3920 9905 3913 9930
3913 9960
TIME...MOT...LOC 2237Z 238DEG 25KT 3919 9954
JCBLocal storm report, May 28, 6:58 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 1 S GLADE 39.67N 99.31W
05/28/2018 M70 MPH PHILLIPS KS PUBLIC
70 MPH MEASURED WITH A HANDHELD DEVICE.
&&
SRLocal storm report, May 28, 7:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM FLOOD 1 ENE PHILLIPSBURG 39.76N 99.31W
05/28/2018 PHILLIPS KS PUBLIC
YARD FLOODING IN THE PHILLIPSBURG AREA.
&&Special weather statement, May 28, 7:30 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
730 PM CDT MON MAY 28 2018
KSZ005-006-NEZ083-084-290115-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
730 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS...FRANKLIN AND EASTERN HARLAN COUNTIES UNTIL 815 PM CDT...
At 730 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Athol to 10 miles north of
Kensington to 8 miles northwest of Agra. Movement was north at 30
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Franklin, Republican City, Naponee, Bloomington, Huntley and Harlan
County Dam.
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 4032 9911 4028 9883 3982 9887 3986 9908
3982 9933 4028 9934
TIME...MOT...LOC 0030Z 178DEG 27KT 3986 9894 3992 9908 3986 9921
RossiLocal storm report, May 28, 7:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
737 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 N ELWOOD 40.60N 99.86W
05/28/2018 GOSPER NE LAW ENFORCEMENT
TWO END SECTIONS OF A PIVOT BLOWN OVER ON
THE NORTH EDGE OF TOWN. LAW ENFORCEMENT
ESTIMATES TIME WAS BETWEEN 630-700 PM, AND
TIME WAS ADJUSTED BY TRYING TO MATCH RADAR
DATA.
&&
SRThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:30 PM CDT | Special Weather Statement | GID | Franklin | 45 min |
| May 29, 3:38 PM CDT | Special Weather Statement | GID | Buffalo | 52 min |
| May 29, 5:45 PM CDT | Special Weather Statement | GID | Hall | 30 min |
| May 28, 8:24 PM CDT | River Flood Warning | GID | Phillips | 24 hr |
| May 28, 10:19 PM CDT | Special Weather Statement | GID | Osborne | 41 min |
| May 29, 1:11 AM CDT | Areal Flood Warning | GID | Rooks | 29 hr |
| May 29, 4:11 PM CDT | Areal Flood Warning | GID | Phillips | 14 hr |
| May 29, 5:28 PM CDT | Special Weather Statement | GID | Rooks | 47 min |
| May 29, 5:31 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 44 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 46 min |
| May 29, 6:31 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 44 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 40 min |
| May 29, 6:58 PM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 3 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.